Thunderstorm Wind, Texas
- When
- May 25, 4:45 PM CST
- Where
- Texas County, 7.92 mi NNW of Hitchland
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 36.610, -101.360
Severe thunderstorms produced large hail and wind damage across the central and eastern Oklahoma Panhandle during the early evening hours. No injuries were reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
Severe thunderstorms produced large hail and wind damage across the central and eastern Oklahoma Panhandle during the early evening hours. No injuries were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 25, 3:44 PM CST, 1 hour 1 minute earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AMARILLO TX 444 PM CDT SUN MAY 25 2008 .DISCUSSION... BUSY AFTERNOON WITH SVR WX GETTING OFF TO AN EARLY START. DRYLINE HAS NOT MOVED VERY FAR TODAY...AND HAVE DRAGGED HIGHER POPS A BIT FURTHER WWD INTO WRN SECTIONS OF THE AREA AND ALSO WORDED AS AREAL QUALIFIERS FOR THIS EVENING ALONG WITH MENTION OF SVR. FOR MEMORIAL DAY...APPEARS MORE OF THE SAME EXPECTED. THE DRYLINE SHOULD MOVE A LITTLE FURTHER EWD COMPARED TO TODAY...TO PERHAPS THE CNTRL ZONES. HAVE RETAINED SLGT CHC POPS W AND CNTRL...AND CHC POPS ERN ZONES FOR MON AND MONDAY NIGHT. SFC COLD FRONT TO MOVE THRU FCST AREA LATE MONDAY NIGHT...THEN SETTLE S OF THE PNHDLS LATER TUESDAY. KEPT SLGT CHC POPS FOR TUE AND TUE NIGHT MAINLY DUE TO POST FRONTAL TYPE PRECIP. MUCH COOLER ON TUESDAY. WED THRU NEXT SUNDAY DRY FOR THE MOST PART AS UPPER LEVEL RIDGE BUILDS INTO THE AREA...THEN FLATTENS SOMEWHAT LATE IN THE PERIOD. TEMPS TO WARM UP TO ABOVE SEASONAL NORMALS ONCE AGAIN BY LATTER PART OF THE WEEK. ANDRADE && .FIRE WEATHER... RED FLAG CONDITIONS ARE NO LONGER EXPECTED ACROSS WRN OK AND NW TX PNHDLS REST OF AFTN AND THIS EVENING AS THE DRYLINE HAS REMAINED FURTHER W THAN PREVIOUS FCST HAD GOING. ALSO...TSTM COMPLEX INCLUDING SVR WX AND TORNADOES HAS OCCURRED IN DALLAM AND HARTLEY COUNTIES AS WELL THIS AFTERNOON. ELEVATED TO POSSIBLY CRITICAL FIRE WX CONDITIONS MAY OCCUR ON MONDAY AFTERNOON AND EARLY EVENING ACROSS WRN PNHDLS AS DRYLINE IS FCST TO MOVE INTO CNTRL PARTS OF THE FORECAST AREA. HOWEVER... DUE TO CONSIDERABLE UNCERTAINTY AND BASED ON WHAT HAS HAPPENED TODAY... WILL NOT ISSUE A FIRE WX WATCH AT THIS TIME. ANDRADE && .PRELIMINARY POINT TEMPS/POPS... AMARILLO TX 65 90 58 77 52 / 30 20 20 20 20 BEAVER OK 67 90 56 72 51 / 30 30 30 20 20 BOISE CITY OK 58 87 50 72 49 / 20 10 20 20 20 BORGER TX 69 93 60 77 52 / 30 20 20 20 20 BOYS RANCH TX 62 91 55 78 50 / 30 10 20 20 20 CANYON TX 64 90 57 79 51 / 30 20 20 20 20 CLARENDON TX 69 92 65 81 56 / 30 30 30 30 30 DALHART TX 59 88 53 77 50 / 20 10 20 20 20 GUYMON OK 64 90 56 75 50 / 30 20 20 20 20 HEREFORD TX 62 90 56 81 51 / 30 10 20 20 20 LIPSCOMB TX 69 90 60 73 52 / 30 30 30 20 20 PAMPA TX 69 90 61 75 53 / 30 30 30 20 20 SHAMROCK TX 70 91 66 82 57 / 30 30 30 20 20 WELLINGTON TX 70 93 67 84 59 / 30 30 30 30 30 && .AMA WATCHES/WARNINGS/ADVISORIES... TX...NONE. OK...NONE. &&
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 100 PM CDT SUN MAY 25 2008 OKZ001>003-TXZ001>020-261100- ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH- DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE- OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER- 100 PM CDT SUN MAY 25 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE... THUNDERSTORMS CAN BE EXPECTED TODAY AND TONIGHT ACROSS MUCH OF THE TEXAS AND OKLAHOMA PANHANDLES. THERE IS A SLIGHT RISK THAT THESE THUNDERSTORMS WILL BECOME SEVERE...MAINLY ALONG AND EAST OF A GUYMON TO HEREFORD LINE. THE PRIMARY THREATS WILL BE LARGE HAIL...DAMAGING WINDS...AND TORNADOES. A TORNADO WATCH IS IN EFFECT FOR ALL BUT THE SOUTHEAST TEXAS PANHANDLE UNTIL 6 PM CDT THIS EVENING. STRONG SOUTH TO SOUTHWEST WINDS OF 20 TO 30 MPH WITH GUSTS TO 40 MPH ALONG WITH MINIMUM AFTERNOON RELATIVE HUMIDITIES OF 15 TO 20 PERCENT OR LESS WILL RESULT IN ELEVATED TO CRITICAL FIRE WEATHER CONDITIONS. THIS WILL BE MAINLY ALONG AND WEST OF AN ELKHART KANSAS TO HEREFORD LINE. A RED FLAG WARNING IS IN EFFECT UNTIL 9 PM THIS EVENING FOR THE WESTERN OKLAHOMA AND NORTHWEST TEXAS PANHANDLES. IN ADDITION...CAUTION IS ADVISED ON AREA LAKES TODAY AND TONIGHT DUE TO THE BREEZY CONDITIONS. .DAYS TWO THROUGH SEVEN... THUNDERSTORMS WILL BE POSSIBLE ACROSS MOST OF THE TEXAS AND OKLAHOMA PANHANDLES MEMORIAL DAY THROUGH TUESDAY NIGHT AS MOISTURE FROM THE GULF OF MEXICO MOVES INTO THE REGION...A DRYLINE BECOMES ESTABLISHED ACROSS THE PANHANDLES...AND SEVERAL UPPER LEVEL LOW PRESSURE DISTURBANCES PASS THROUGH THE SOUTHERN PLAINS. SEVERE THUNDERSTORMS WILL BE POSSIBLE ANY OF THESE DAYS...WITH THE PRIMARY THREATS BEING LARGE HAIL AND DAMAGING WINDS. ELEVATED TO NEAR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED ACROSS WESTERN PORTIONS OF THE PANHANDLES ON MEMORIAL DAY AS WELL. .SPOTTER INFORMATION STATEMENT... SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS THE OKLAHOMA AND TEXAS PANHANDLES SHOULD REMAIN ALERT AND BE READY FOR POSSIBLE ACTIVATION TODAY AND TONIGHT...AND ALSO AT TIMES MEMORIAL DAY THROUGH TUESDAY EVENING. BROST
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
526 PM CDT SUN MAY 25 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0525 PM HAIL 2 W STINNETT 35.82N 101.48W
05/25/2008 E0.88 INCH HUTCHINSON TX TRAINED SPOTTER
MARBLE TO NICKLE SIZE HAIL
&&
EVENT NUMBER 00275
NUNEZPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
528 PM CDT SUN MAY 25 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0523 PM HAIL FOUR WAY 35.69N 101.96W
05/25/2008 E0.88 INCH MOORE TX EMERGENCY MNGR
&&
EVENT NUMBER 00276
NUNEZSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 529 PM CDT SUN MAY 25 2008 TXZ011-012-252300- OLDHAM TX-POTTER TX- 529 PM CDT SUN MAY 25 2008 ...STRONG THUNDERSTORM IN EAST CENTRAL OLDHAM AND NORTHWESTERN POTTER COUNTIES... AT 529 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES SOUTHWEST OF VALLEY DE ORO MOVING NORTHEAST AT 30 MPH. HAIL...STRONG WINDS...AND HEAVY RAINFALL ARE POSSIBLE WITH THIS STORM. ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. A TORNADO WATCH IS IN EFFECT FOR THIS AREA. SEVERE WEATHER MAY DEVELOP RAPIDLY...AND PEOPLE IN EAST CENTRAL OLDHAM AND NORTHWESTERN POTTER COUNTIES SHOULD MONITOR THE WEATHER SITUATION CLOSELY...LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. KIMBLE
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
539 PM CDT SUN MAY 25 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0538 PM HAIL STINNETT 35.82N 101.44W
05/25/2008 E1.75 INCH HUTCHINSON TX EMERGENCY MNGR
&&
EVENT NUMBER 00277
CLKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
542 PM CDT SUN MAY 25 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0541 PM HAIL 3 N STINNETT 35.87N 101.44W
05/25/2008 E2.00 INCH HUTCHINSON TX EMERGENCY MNGR
GOLFBALL TO HEN EGG SIZE HAIL
&&
EVENT NUMBER 00278
NUNEZPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
545 PM CDT SUN MAY 25 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0545 PM HAIL 1 N STINNETT 35.84N 101.44W
05/25/2008 E1.00 INCH HUTCHINSON TX TRAINED SPOTTER
&&
EVENT NUMBER 00279
NUNEZThe Amarillo radar (KAMA), 156 km away, was scanning. The volume nearest the first event began at 22:42 UTC.
5 thunderstorm wind, 1 hail. Local standard time, as filed.
Power lines were reported to be down along U.S. Highway 412 in southeastern Texas County.
A county barn was blown over damaging a few houses and vehicles. Power lines were also reported to be blown down. No injuries were reported.
Outflow winds from thunderstorms downed several power lines and fifteen power poles in Hooker and west of Hooker with a report of two small grass fires ongoing. Power was lost in Hooker for about six hours. The downed power poles west of Hooker on U.S. Highway 54 and north sparked a wheat stubble fire. Then...high winds apparently blew a county equipment shed apart...opening a gas line that was ignited by a spark from metal or electricity. The county lost some pieces of equipment but most items stored in the shed were saved.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2008Every state in 2008This day in weather historyWarnings in Oklahoma, May 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 105209, 105208, 105207, 105206, 105204, 105201.